Subscribe to the new podcast ‘Killing Lorenzen’ – Episode 5 just released
Arlington election results

Rx for Problems: Pharmacy gives firefighter Adderall instead of Mobic

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

MEMPHIS, Tenn. -- An On Your Side Investigation reveals just how easy it is for the wrong medicine to end up in the wrong hands.

WREG dug into what's leading to this prescription for problems, and how can it be corrected.

"My heart started racing, I was feeling light headed," Melvin Davis said.

"We've had cases where there have been deaths," Dr. Allen Vaida said.

They're small mistakes with huge consequences. Dr. Vaida is talking about medication errors. It happens in hospitals, at pharmacies.

"There are numbers out there that there might be one in five, 20 percent of medications that there might be errors involved," he said.

Dr. Vaida is the executive vice president of the Institute for Safe Medication Practices.

The agency has a medication error reporting program and issues alerts about major incidents.

According to Dr. Vaida, medication errors happen for all sorts of reasons.

Many large retail pharmacies deal with extremely high volumes, with only a few staff members.

There are medicines that look and sound alike. There can be problems with packaging, sloppy hand-written prescriptions, and just flat-out human error. This despite a greater push toward electronic prescriptions.

"You may actually have technology in place that's getting the right medication into the right container, but often times at the end of the line, the wrong medication may be put in a patient`s bag. That's what we see quite a bit," Dr. Vaida said.

It's exactly what happened to Davis.

The local firefighter went to the Walgreen's at Poplar and Massey to have an anti-inflammatory prescription filled for shoulder pain.

However, after taking the meds for a few days, Davis says something didn't feel right.

David told WREG, "I started noticing I was real jittery and even throughout the day I was just a bit jittery. I started having hallucinations, shortness of breath and I just really wasn't feeling myself."

Davis documented what was happening on cellphone video.

"I decided to call Walgreen's at that hour, which was like 4:30 in the morning and I told them, 'I believe I'm taking someone else's medication.'"

Turns out, the pharmacy put another patient's prescription in Davis' bag, so instead of Mobic, he was taking 30 grams of Adderall, twice a day!

Davis wound up in the emergency room twice in two days with an elevated heart rate and blood pressure.

"They actually had to give me drugs to slow down my heart because my heart rate was just so high," Davis said.

Davis contacted the On Your Side Investigators after getting what he believed was a lackluster response from Walgreen's.

The company refunded the prescription, but when Davis asked for specific documentation about the mix-up, an employee simply printed out some paperwork about the drugs.

Since Davis is a firefighter, his doctor didn't let him return to work until the drugs were out of his system and his vitals were stable.

He bounced back quickly, but says that may not have been the case for someone else.

"Had it been someone's grandmother or someone who was severely allergic to that medication, I mean things could have been a turn for the worse," he said.

Walgreen issued a statement after WREG contacted the company:

Cases like this are rare and we take them very seriously. If a prescription error happens, our first concern is the patient's well-being. We’re sorry this occurred and we apologized to the patient.

We have a multi-step prescription filling process with numerous safety checks in each step to reduce the chance of human error. We encourage patients to check with our pharmacists or their health care professional whenever they have a question about their medications.  We are looking into what happened and how to prevent this situation from happening again.

Dr. Amanda Howard-Thompson is an associate professor in the College of Pharmacy at UT Health Sciences.  She says communication is the real key to preventing errors.

"All new prescriptions, brand new prescriptions, you've never had this drug before, a pharmacist is supposed to be counseling you on that, that's law," she said.

She added while the growth of electronic prescribing will cut down on errors, what's most important is face-to-face interaction between patients and pharmacists.

"We may be asking the patient these questions and they may be like why are they asking us this, and it's really for double checks," Howard-Thompson said.

Dr. Vaida said, "Oftentimes, that face-to-face is for a patient to say, 'Here's why I'm taking this medication,' and the pharmacist to say, 'Geez, that's not what that's for,' or to go over the directions to open that bag."

Davis says he won't make the same mistake twice.

"Next time I get the prescription filled, I'll make sure that at the counter, I will open up the package and read it and make sure that the tablets and the names, or the Five Rights, are on the bottle as it's supposed to be," he said.

There's no one place where medical professionals are required to report medication errors.

Consumers and practitioners can submit complaints to groups like the ISMP, or to the Food and Drug Administration's MedWatch Program, which is designed to track adverse effects.

WREG checked and a spokesperson said in 2012 and 2013, there were roughly 2,500 reports submitted to MedWatch regarding medication errors.

More from the FDA on Medication Errors

Patients can also file complaints with their state Board of Pharmacy. In Tennessee, the Board of Pharmacy doesn't track medication errors.

A spokesperson for the Department of Health says such complaints would likely be logged as "unprofessional conduct."

What can patients do to protect themselves from errors?

- Ask questions of your doctor and at the pharmacy about the medication prescribed.

  • What is the brand or generic name of the medication?
  • What is it supposed to do? How long will it be until I see results?
  • What is the dose? How long should I take it?
  • Are there any foods, drinks, other medications or activities I should avoid while taking this medicine?
  • Will this new medication interfere with my other medication(s) and how?

- Read details on the bottle and packaging

  • Many bottles will describe the color and shape of the drug

- Keep a detailed list of all medications (including OTC, supplements, herbal)

7 comments

  • Tilli

    The same thing happened to me. We live close to Jackson Tn and it was walgreens. The label read to give my 7y/o son 8 3/4 teaspoons of amoxicillin twice a day! All I got was a “we are so sorry” and “we will go over policy and procedures”

  • anotherchris

    Thanks Mr. Davis and thanks WREG for reporting this situation. I, for one, will be more aware from now on.

  • SimonSaysNo

    Well, for starters, this firefighter clearly doesn’t have ADD, or else he would’ve put out about 50 fires that day, gone halfway through a Master’s Degree program for firefighters and done all of the family’s shopping and cleaning for the day. Adderall can be very helpful, and very dangerous. Glad he’s okay!

Comments are closed.

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.